Clin Psychopharmacol Neurosci.  2014 Apr;12(1):69-71.

A Case of Aripiprazole Induced Tardive Dyskinesia in a Neuroleptic-Naive Patient with Two Years of Follow Up

Affiliations
  • 1Institute of Living/Hartford Hospital, Hartford, CT, USA. rkg8910@gmail.com
  • 2Department of Psychiatry, Lady Hardinge Medical College and Hospitals, New Delhi, India.

Abstract

Tardive dyskinesia (TD) is arguably the most serious and potential irreversible side effect of antipsychotic medication. Traditionally first generation antipsychotics are the neuroleptics considered to have higher risk of TD as compared to second and third generation antipsychotics. Aripiprazole is a third-generation antipsychotic with a novel mechanism of action. Risk of developing TD with use of aripiprazole has been unknown. Recently many cases of aripiprazole associated TD have been reported. A case of 52 year old Caucasian woman is discussed who presented to us with first manic episode. Patient had never been treated with any antipsychotic medication in her life before. During current episode, she was treated with aripiprazole 30 mg/day. During follow up, patient was found to have developed dyskinetic oro-facial movements within 2 months of starting aripiprazole. She was not taking any other antipsychotic/anti-dopaminergic medication at that time. Patient's abnormal oro-facial movements could not be reversed in spite of immediate discontinuation of aripiprazole. Multiple medications are tried over the next 2 years but her movement disorder never remitted. Above case (along with other recent reports) suggest that risk of movement disorder with aripiprazole use could be higher than previously thought. Further studies are required to find out incidence of movement disorder with aripiprazole. Aripiprazole use should be preferably restricted to FDA approved indications. Clinician needs to be very vigilant about emergence of any movement disorder while using aripiprazole, especially in patients with risk factors for TD.

Keyword

Tardive dyskinesia; Aripiprazole; Antipsychotics side effects; Movement disorders
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr